Table of Contents 
CASE REPORT
Year : 2015  |  Volume : 22  |  Issue : 1  |  Page : 162-164  

Bilateral eyelid ptosis, attributed to vincristine, treated successfully with pyridoxine and thiamine in a child with acute lymphoblastic leukemia


Department of Pediatrics, Medical School, Aristotle University of Thessaloniki, AHEPA General Hospital, Thessaloniki, Greece

Date of Web Publication21-Dec-2015

Correspondence Address:
Ioannis Kyriakidis
Department of Pediatrics, Aristotle University of Thessaloniki, AHEPA General Hospital, St. Kyriakidi 1, Thessaloniki 54636
Greece
Login to access the Email id


DOI: 10.4103/0971-6580.172275

PMID: 26862280

Rights and Permissions
   Abstract 


Vincristine-induced neurotoxicity is an adverse effect commonly seen in pediatric patients treated for cancer. We hereby present a case of a 6-year-old boy with acute lymphoblastic leukemia, who developed bilateral eyelid ptosis 25 days after the last intravenous administration of vincristine (cumulative dose 14.2 mg i.e., 17.75 mg/m2). The boy was treated with 5 mg/kg thiamine and with 10 mg/kg pyridoxine. Complete recovery of ptosis was noticed 4 weeks after the initiation of Vitamins B1 and B6 supplementation therapy.

Keywords: Neurotoxicity, ptosis, vincristine, Vitamin B1, Vitamin B6


How to cite this article:
Hatzipantelis E, Kyriakidis I, Pavlou E, Pavlidou E. Bilateral eyelid ptosis, attributed to vincristine, treated successfully with pyridoxine and thiamine in a child with acute lymphoblastic leukemia. Toxicol Int 2015;22:162-4

How to cite this URL:
Hatzipantelis E, Kyriakidis I, Pavlou E, Pavlidou E. Bilateral eyelid ptosis, attributed to vincristine, treated successfully with pyridoxine and thiamine in a child with acute lymphoblastic leukemia. Toxicol Int [serial online] 2015 [cited 2017 Feb 24];22:162-4. Available from: http://www.toxicologyinternational.com/text.asp?2015/22/1/162/172275




   Introduction Top


Vincristine-induced neurotoxicity is an adverse effect commonly seen in pediatric patients treated for cancer.[1] Impaired microtubule function involved in axonal transport can lead to varying degrees of sensorimotor neuropathy in approximately half of the patients.[2] Therapeutic protocols for children, however, have not been established, as detailed studies on them are lacking.


   Case Report Top


We hereby present the case of a 6-year-old boy with high-risk acute lymphoblastic leukemia, who developed bilateral eyelid ptosis, 25 days after the last intravenous administration of vincristine (according to ALL IC-BFM 2009 Protocol II, which includes two doses of 1.5 mg/m 2/day each, on days 1 and 6). The patient recovered fully after pyridoxine and thiamine treatment. Normal nerve conduction studies, normal magnetic resonance imaging (MRI) of the brain, and normal cerebrospinal fluid (CSF) findings, pointed to the diagnosis of vincristine-induced peripheral neuropathy.

Our patient developed drooping of both upper eyelids (moderate ptosis of 3–4 mm, with a levator function of 5–10 mm), with no other accompanying symptoms during the chemotherapy course mentioned above [Figure 1]. Blood and CSF tests, along with brain MRI, revealed no pathology. Antibodies for acetylcholine were not detected in the boy's serum. Fundoscopy was normal while visual acuity examination of the patient produced a result of 6/9 using Kay pictures. Decreased ability of both eyes to move upward was also recorded by a pediatric ophthalmologist. Examination by the pediatric neurologist revealed defected horizontal eye movement to the right side, but with normal findings in the rest of the physical. Electromyoneurography studies were conducted twice during the course of the present disease, and both showed no indication of polyneuropathy. In addition, the boy was malnourished in the days prior to the manifestation of ptosis (with undernutrition and severe electrolyte disorders as hypokalemia). Based on the young patient's history, we concluded that the cause was vincristine-induced neurotoxicity, and the boy was treated with 5 mg/kg thiamine mononitrate (100 mg once daily per os) and with 10 mg/kg pyridoxine hydrochloride (200 mg once daily per os). Complete recovery of ptosis was noticed 4 weeks after the initiation of Vitamins B1 and B6 supplementation therapy [Figure 2].
Figure 1: Bilateral ptosis before treatment

Click here to view
Figure 2: Complete recovery of ptosis after 4 weeks of treatment

Click here to view



   Discussion Top


Several chemotherapeutic agents such as taxanes, platinum analogs, vinca alkaloids, bortezomib, and thalidomide are related to neurotoxicity (with an incidence ranging from 3% to 13%). Pathogenetically, vinca alkaloids (like vincristine), bind tubulin, and by inhibiting microtubule dynamics, they cause irreversible damage to the mitotic spindle. Peripheral neuropathy is observed when the cumulative dose of vincristine administered exceeds 6 mg/m 2.[3] In our case, the patient received 14.2 mg of vincristine (17.75 mg/m 2) adhering to the protocols' instructions. Other risk factors, such as previously reported hypersensitivity to vinca alkaloids, severe malnutrition, liver dysfunction, preexisting neurological disorder, and the use of other neurotoxic drugs, including allopurinol, erythromycin, isoniazid, mitomycin C, phenytoin and itraconazole, seem to correlate with higher incidence of toxicity.[1] Notably, our patient had no other risk factors, except malnutrition, for developing neuropathy. The clinician should be aware of the fact that malnutrition alone can lead to myopathies.[4] Discontinuation of chemotherapy in combination with oral administration of Vitamins B1 and B6 also seem to have a positive outcome in mild cases of vincristine-induced neuropathy, comparable to formerly published data suggesting treatment with pyridostigmine.[5],[6] Nonetheless, contraindications of pyridostigmine in cases of mechanical intestinal, or urinary obstruction, and bronchial asthma should be always taken into account.


   Conclusion Top


Ultimately, even though the administration of Vitamins B1 and B6 seems to promote complete recovery of bilateral ptosis, further research is required to valorize this finding and determine the neurological monitoring of vincristine administration. Furthermore, the prompt detection of ptosis is crucial, as it is usually fully reversible in early stages.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Acknowledgments

The authors express their special thanks to the parents of the child for giving consent to publish this report.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Bhat KG, Singhal V, Borker AS. Successful treatment of vincristine induced ptosis and polyneuropathy with pyridoxine and pyridostigmine in a child with acute lymphoblastic leukemia. Indian J Med Paediatr Oncol 2012;33:185-7.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.
Casey EB, Jellife AM, Le Quesne PM, Millett YL. Vincristine neuropathy. Clinical and electrophysiological observations. Brain 1973;96:69-86.  Back to cited text no. 2
    
3.
Park SB, Goldstein D, Krishnan AV, Lin CS, Friedlander ML, Cassidy J, et al. Chemotherapy-induced peripheral neurotoxicity: A critical analysis. CA Cancer J Clin 2013;63:419-37.  Back to cited text no. 3
    
4.
Kumar N. Nutritional neuropathies. Neurol Clin 2007;25:209-55.  Back to cited text no. 4
    
5.
Müller L, Kramm CM, Tenenbaum T, Wessalowski R, Göbel U. Treatment of vincristine-induced bilateral ptosis with pyridoxine and pyridostigmine. Pediatr Blood Cancer 2004;42:287-8.  Back to cited text no. 5
    
6.
Akbayram S, Akgun C, Dogan M, Sayin R, Caksen H, Oner AF. Use of pyridoxine and pyridostigmine in children with vincristine-induced neuropathy. Indian J Pediatr 2010;77:681-3.  Back to cited text no. 6
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Vincristine
Reactions Weekly. 2016; 1589(1): 197
[Pubmed] | [DOI]



 

Top
  
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
   Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed1576    
    Printed5    
    Emailed1    
    PDF Downloaded29    
    Comments [Add]    
    Cited by others 1    

Recommend this journal